Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 8, 2003, 9:42 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 9:42 PM EDT (01:42 UTC)
- Expired
- Jul 8, 2003, 11:00 PM EDT
- In force
- 78 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Allegany County, MD, Mineral County, WV
The radar
The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:30 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:50 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 8, 7:50 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 750 PM EDT TUE JUL 8 2003 CLUSTER OF THUNDERSTORMS HAS FORMED OVER THE UPPER OHIO VALLEY THIS EVENING. UPPER LEVEL DIVERGENCE IN THE 200-400MB COLUMN INITIATED STORMS OVER SOUTHERN OHIO IN THE UNSTABLE AFTERNOON AIRMASS. A COLD FRONT SLOWLY MOVING SOUTHWARD ALSO HELPED TO FORM CONVECTION FROM NORTHERN INDIANA NORTHEAST INTO NORTHERN PENNSYLVANIA. IN ADDITION...A MESOSCALE CONVECTIVE VORTICY (WITH ORIGINS TO AN MCC LAST NIGHT ACROSS THE UPPER PLAINS PER IR SATELLITE) IS ENHANCING CONVECTION SOUTHEAST OF CLEVELAND. 18Z MESOETA MODEL DID A POOR JOB WITH CONVECTION NEAR CLEVELAND (HAS IT DRY THROUGH ABOUT 03Z)...AND COULDNT FIND MUCH EVIDENCE IN MODELS OF CONVECTIVE VORTICITY SEEN IN EASTERN OHIO. CURRENTLY WORKING ON IFPS GRIDS AND AWAITING POSSIBLE WATCH BOX. ZONE UPDATE WILL COME AFTER THAT DECISION IS MADE ON COORD CALL WITH SPC. THANKS FOR COORD SPC ROGOWSKI .LWX... DC...NONE.. MD...NONE.. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 8, 1:00 PM EDT, 8 hours 42 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 100 PM EDT TUE JUL 8 2003 .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...NORTHERN VIRGINIA...AND THE DISTRICT OF COLUMBIA. THE TIMING OF ANY THUNDERSTORMS WILL BE LATE TONIGHT...NEAR MIDNIGHT AND INTO THE EARLY MORNING HOURS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HTS
In the hours before
Special weather statement, Jul 8, 5:45 PM EDT, 3 hours 57 minutes before
DCZ001-MDZ002>005-009-010-013-016-VAZ021-025>031-036>042-050>057- WVZ048>055-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 545 PM EDT TUE JUL 8 2003 ...ANOTHER ROUND OF THUNDERSTORMS POSSIBLE TONIGHT... CLUSTERS OF THUNDERSTORMS DEVELOPING THIS EVENING ACROSS THE OHIO VALLEY WILL CONTINUE TO MOVE TOWARDS THE MID ATLANTIC. IF THE STORMS HOLD TOGETHER...IT APPEARS THE TRACK OF THESE STORMS WILL MAINLY IMPACT EASTERN WEST VIRGINIA...WESTERN AND CENTRAL MARYLAND...AND NORTHERN VIRGINIA...WHILE REMAINING MORE ISOLATED FURTHER EAST IN THE METRO AREAS...AND IN EASTERN MARYLAND. THE GREATEST THREAT FROM THUNDERSTORMS OVERNIGHT WILL BE HEAVY RAINFALL AND LOCALIZED DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA...FOR THE LATEST WEATHER INFORMATION. ROGOWSKI
Special weather statement, Jul 8, 9:05 PM EDT, 37 minutes before
MDZ002-003-VAZ021-026>029-WVZ048>052-054-055-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 905 PM EDT TUE JUL 8 2003 AT 9:05 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE IN SOUTHWEST PENNSYLVANIA SOUTH TO NORTHERN WEST VIRGINIA...MOVING EAST AT 40 MPH. SOME OF THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THE STORMS WILL AFFECT WESTERN MARYLAND AND THE EASTERN PAN HANDLE OF WEST VIRGINIA BETWEEN 9:15 PM AND 11:00 PM. RESIDENTS IN THIS AREA SHOULD STAY ALERT FOR FUTURE WARNINGS. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:04 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 56 min |
| Jul 9, 1:32 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 58 min |
| Jul 9, 1:37 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 53 min |
| Jul 9, 2:09 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 66 min |
| Jul 9, 2:18 PM EDT | Tornado Warning | LWX | Loudoun | 57 min |
| Jul 9, 2:37 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 38 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 49 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 64 min |
| Jul 9, 2:59 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax, City of Falls Church | 61 min |
| Jul 9, 3:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 9, 3:33 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 57 min |
| Jul 9, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 58 min |
| Jul 9, 4:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 67 min |
| Jul 9, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 70 min |
| Jul 9, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | City of Manassas, City of Manassas Park | 45 min |
| Jul 9, 4:41 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 9, 5:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 9, 5:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 9, 5:53 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 9, 5:53 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 69 min |
| Jul 9, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 67 min |
| Jul 9, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 65 min |
| Jul 9, 12:09 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 36 min |
| Jul 9, 12:19 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 56 min |
| Jul 9, 1:40 PM EDT | Tornado Warning | LWX | Jefferson | 50 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.